Sustained release bupropion overdose: an important cause of prolonged symptoms after an overdose

Emerg Med J. 2003 Nov;20(6):560-1. doi: 10.1136/emj.20.6.560.

Abstract

The case is reported of a patient who had taken a deliberate overdose of sustained release bupropion. The patient suffered from prolonged symptoms including seizures before fully recovering. The prescription of bupropion is encouraged as an aid to smoking cessation and it is probable that bupropion overdose will become more common. Emergency departments need to be aware that patients taking an overdose of sustained release bupropion may have a delayed onset and prolonged course of symptoms. The pharmacology, clinical features, and treatment of bupropion overdose are discussed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents, Second-Generation / poisoning*
  • Bupropion / poisoning*
  • Delayed-Action Preparations
  • Drug Overdose / complications
  • Epilepsy, Tonic-Clonic / chemically induced*
  • Female
  • Humans
  • Remission, Spontaneous
  • Smoking Cessation / methods

Substances

  • Antidepressive Agents, Second-Generation
  • Delayed-Action Preparations
  • Bupropion